MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD HEAD CENTRE JIG -11S; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD HEAD CENTRE JIG -11S; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Model Number 90129412
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes No Known Impact Or Consequence To Patient (2692); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/21/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during surgery inside the patient the device got broken, there was no delay nor injury reported.The surgery was finished using the same device, no backup device was required.
 
Additional Manufacturer Narrative
It was reported that during surgery inside the patient the device got broken, there was no delay nor injury reported.The surgery was finished using the same device, no backup device was required.As of today, the instrument, which was used in treatment, and additional information have been requested for this complaint but have not become available.A review of the complaint history for the head centre jig was performed using batch numbers in search of similar recurring reports for the products during their lifetimes.No other similar complaints were identified.Due to the age of the instrument, the dhr for this instrument is not available.Therefore, the dhr for this device cannot be reviewed.However, the released instrument involved would have met manufacturing specifications at the time of production.It is unknown how many cycles the instrument has been through over it's lifespan.It should be noted that the bhr surgical technique 04727 v2 45670103 revc 01/18 states, "examine instruments for wear or damage before use.While rare, intra-operative instrument breakage can occur.Instruments that have experienced excessive use or force may be susceptible to breakage".Smith and nephew has not received the adequate materials to fully evaluate the complaint, but if additional clinically relevant materials are later received, then the case may be re-opened for further evaluation.Without return of the actual devices or further information we cannot further investigate or confirm the details supplied in this complaint, and our investigation remains inconclusive.If the products or additional information become available in the future, this case will be reopened.No preventative or corrective action has been initiated as a result of this investigation.
 
Additional Manufacturer Narrative
H3, h6: a head centre jig (90129412, 6095860001) was returned for investigation.It was reported that during surgery inside the patient the device got broken, there was no delay nor injury reported.The instrument was used in treatment.A review of the complaint history for the head centre jig was performed using batch numbers in search of similar recurring reports for the products during their lifetimes.No other similar complaints were identified.Due to the age of the instrument, the dhr for this instrument is not available.Therefore, the dhr for this device cannot be reviewed.However, the released instrument involved would have met manufacturing specifications at the time of production.Visual inspection was carried out on the instrument, marks and scratches were noted across the instrument and consistent with surgical use.The screw on the jig has broken off, the jig can move without considerable force and will not lock into a set position.The jig and guide rod are not aligned when put together, this confirms the reported complaint.Functional evaluation of the device was not possible as the screw on the jig has broken off.It is unknown how many cycles the instrument has been through over it's lifespan.It should be noted that the bhr surgical technique 04727 v2 45670103 revc 01/18 states, "examine instruments for wear or damage before use.While rare, intra-operative instrument breakage can occur.Instruments that have experienced excessive use or force may be susceptible to breakage".Smith and nephew has not received the adequate materials to fully evaluate the complaint, but if additional clinically relevant materials are later received, then the case may be re-opened for further evaluation.The root cause of the reported issue could not be determined conclusively.A potential root cause is general wear and tear which would not have existed on the instrument when originally produced and inspected by smith & nephew.The returned instrument part cannot be repaired and will be retained.

Brand Name
HEAD CENTRE JIG -11S
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house
spa park
leamington spa CV31 3HL
UK  CV31 3HL
MDR Report Key10555726
Report Number3005975929-2020-00343
Device Sequence Number14343565
Product Code NXT
UDI-Device Identifier03596010591463
UDI-Public03596010591463
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/25/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number90129412
Device Catalogue Number90129412
Device Lot Number6095860001
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/12/2021
Initial Date Received by Manufacturer 08/21/2020
Supplement Date Received by Manufacturer10/06/2020
05/25/2021
Initial Report FDA Received Date09/18/2020
Supplement Report FDA Received Date10/25/2020
05/25/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;